A subset of patients with ANCA-associated vasculitis have drug-induced ANCA disease. There are a few features of drug-induced ANCA disease which set it apart from “idiopathic” ANCA disease, but overall the clinical symptoms are similar.
Drug-induced ANCA almost always involves the production of anti-MPO antibodies (p-ANCA) as opposed to anti-PR3 antibodies. Occasionally, the disease will resolve on its own with removal of the drug–but more often than not, standard immunosuppressive therapy (e.g., Cytoxan and steroids) is required. Rash is a frequent manifestation of the vasculitis. Often, hydralazine-induced ANCA is associated with the production of MANY autoantibodies (e.g., ANA and many others) beyond just ANCA. Also, drug-induced ANCA does not typically occur until the patient has been on the drug for a few years–not your typical drug-induced allergic reaction which would occur within the first few days of starting the drug.
There is a long list of drugs which have had associations with ANCA-associated disease, but a few of the more convincing drug associations of which to be aware are:
Ciprofloxacin, allopurinol, sulfasalazine, and phenytoin have also been implicated but the evidence is not as strong as the previous 4.
Originally posted by Nate Hellman